Alert archive / Colorado / Flash Flood Warnings in 2025

Flash Flood Warning 20, NWS Denver/Boulder, CO

August 24, 2025Elbert County, Colorado

NWS Denver/Boulder, CO issued this flash flood warning at Aug 24, 2025, 6:19 PM MDT for Elbert County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2025, 6:19 PM MDT (00:19 UTC)
Expired
Aug 24, 2025, 9:06 PM MDT
In force
3 hr
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Flood severity
None

County Elbert County, CO

The radar

The Denver radar (KFTG), 74 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 0.3 hours before the alert went out and 382 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2025-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2025-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2123 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

316 
WGUS55 KBOU 250019
FFWBOU
COC039-250315-
/O.NEW.KBOU.FF.W.0020.250825T0019Z-250825T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Denver CO
619 PM MDT Sun Aug 24 2025

The National Weather Service in Denver has issued a

* Flash Flood Warning for...
  Central Elbert County in east central Colorado...

* Until 915 PM MDT.

* At 619 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2.5 and 3.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.5 to 1 inch are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, gulches,
           roads, and poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Simla and Matheson.

This includes the following streams and drainages...
  Antelope Creek, Reed Springs Creek, Big Sandy Creek and East Bijou 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3928 10420 3929 10411 3930 10411 3930 10404
      3929 10404 3929 10401 3927 10398 3927 10395
      3925 10395 3924 10394 3917 10395 3917 10396
      3915 10396 3915 10397 3913 10398 3913 10420
      3916 10424 3922 10424 3922 10423 3925 10423

FLASH FLOOD...RADAR INDICATED

$$

RPK
2 follow-up statements
237 
WGUS75 KBOU 250111
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
711 PM MDT Sun Aug 24 2025

COC039-250315-
/O.CON.KBOU.FF.W.0020.000000T0000Z-250825T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-
711 PM MDT Sun Aug 24 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM MDT THIS 
EVENING FOR CENTRAL ELBERT COUNTY...

At 711 PM MDT, Doppler radar indicated thunderstorms produced heavy 
rain across the warned area earlier. Between 2.5 and 4.5 inches of 
rain have fallen. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, gulches,
         roads, and poor drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Simla and Matheson.

This includes the following streams and drainages...
  Antelope Creek, Reed Springs Creek, Big Sandy Creek and East Bijou 
  Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3928 10420 3929 10411 3930 10411 3930 10404
      3929 10404 3929 10401 3927 10398 3927 10395
      3925 10395 3924 10394 3917 10395 3917 10396
      3915 10396 3915 10397 3913 10398 3913 10420
      3916 10424 3922 10424 3922 10423 3925 10423

FLASH FLOOD...RADAR INDICATED

$$

RPK
621 
WGUS75 KBOU 250306
FFSBOU

Flash Flood Statement
National Weather Service Denver CO
906 PM MDT Sun Aug 24 2025

COC039-250316-
/O.CAN.KBOU.FF.W.0020.000000T0000Z-250825T0315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Elbert CO-
906 PM MDT Sun Aug 24 2025

...FLASH FLOOD WARNING IS CANCELLED FOR CENTRAL ELBERT COUNTY...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining closures.

&&

LAT...LON 3928 10420 3929 10411 3930 10411 3930 10404
      3929 10404 3929 10401 3927 10398 3927 10395
      3925 10395 3924 10394 3917 10395 3917 10396
      3915 10396 3915 10397 3913 10398 3913 10420
      3916 10424 3922 10424 3922 10423 3925 10423

$$

Gimmestad

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 6:17 PM MDT, 2 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms through this evening. Up to 1-2 inches of rainfall possible in 30 minutes from the stronger storms.
  • Showers and thunderstorms each day with locally heavy rain, but each day comes with several forecast challenges.
  • Low confidence in any particular day's rainfall chances across the metro due to poor model consistency. Stronger signal for rain across the Front Range mountains through this evening, and again by mid/late week.
Area forecast discussion, Aug 24, 6:17 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
617 PM MDT Sun Aug 24 2025

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms through this
  evening. Up to 1-2 inches of rainfall possible in 30 minutes
  from the stronger storms.

- Showers and thunderstorms each day with locally heavy rain, but
  each day comes with several forecast challenges.

- Low confidence in any particular day's rainfall chances across
  the metro due to poor model consistency. Stronger signal for
  rain across the Front Range mountains through this evening, and
  again by mid/late week.

&&

.DISCUSSION /Through Sunday/...
Issued at 240 PM MDT Sun Aug 24 2025

Water vapor satellite imagery showing a weak shortwave trough
over Utah with lift and numerous showers and thunderstorms across
western Colorado. Over eastern Colorado ahead of the trough, an
outflow boundary from storms over Nebraska and Kansas brought
northeast upslope winds and low clouds. Precipitable water this
morning was 0.75 to 1.00 (in) across eastern Colorado. As moisture
continues to increase, precipitable water climbs to 1.1 to 1.5 (in),
reaching 140 to 180 percent of normal. Numerous
showers/thunderstorms are expected to form across the central
mountains and into the foothills through the afternoon. As the
shortwave tracks eastward, lift and cooling aloft should be enough
to overcome the cap for numerous showers/thunderstorms this evening
along the Front Range and over the eastern plains. A couple
strong/severe thunderstorms will be possible. Very heavy rainfall
will also be possible with 1-2 inches in 30 minutes possible from
the stronger storms. Storm motion looks to be 15 to 25 mph through
mid evening, so this should keep the flooding threat localized. The
storm threat diminishes late this evening, but the chance for light
rain and drizzle will continue through the night.

Monday begins cloudy and cool with areas of drizzle and light
rainfall. The low clouds linger for most of Monday(perhaps all
day) over the eastern plains and urban corridor. One would expect
a cloudy cool day and a capped airmass, which many of the models
show. However, the HRRR and ECMWF (odd combination) show showers
and storms moving off the higher terrain and across the urban
corridor late Monday afternoon and early evening. Will have the
higher PoPs over the higher terrain where numerous showers and
storms are expected and taper then downward heading eastward. The
airmass will remain very moist with heavy rainfall possible.

Upper level ridge slides east over Colorado for Tuesday. Monsoon
moisture remains trapped under the ridge and southeast low level
flow will help keep moisture in the area as well. Precipitable
water values will be above an inch across the Front Range and
eastern plains and close to an 1.5 (in) over far eastern Colorado.
This puts the readings in the 150-180 percentile. The
climatological max for late August on the SPC Sounding Climo page
is around 1.33 (in), which we will be close too. So we have plenty
of moisture in place for showers and storms, however having an
upper level ridge overhead isn't great for thunderstorm
development. Best chance at breaking the cap will be over the
higher terrain. A light westerly flow aloft is expected around the
high, and could lead to some of the storms drifting off the
higher terrain. The set up for Wednesday is similar, though the
ridging shifts to the southeast and weakens. This may lead to a
better chance for storms off the higher terrain. Still a great
amount of uncertainty these two days. Widespread moderate to heavy
rain is still a possibility with a very moist airmass in place,
but with the lack of a forcing mechanism, heavier rainfall is
expected to be more localized.

For Thursday and Friday, moisture begins to slowly decrease, but
will stay above normal, especially Thursday. The upper level ridge
will settle over the Southern Rockies and Texas with a westerly
flow over Colorado. Scattered to numerous storms are expected to
develop again over the mountains. With westerly steering winds
overhead, these showers/storms will track eastward across the
Front Range and eastern plains. Again the amount of storms is
highly uncertain with low clouds possible due to the moist
airmass. This could cap convection off the higher terrain
either/both/none of these two days.

For next weekend, upper level ridging is expected to develop
across the western states with northwest flow aloft over Colorado.
This should lead to a decrease in moisture over the region.
However, there should be enough moisture still in place for
isolated/scattered showers and thunderstorms each day.
Temperatures will possibly warm a little with drier air in place,
but are expected to be near to slightly below normal.

&&

.AVIATION /00Z TAFS through 00Z Tuesday/...
Issued at 607 PM MDT Sun Aug 24 2025

Showers and a few thunderstorms will be in the Denver area this
evening, decreasing between 04z and 08z. The main impact will be
areas of MVFR ceilings, but variable winds up to 30 knots are
possible (30% chance). MVFR ceilings will prevail later tonight,
with areas of IFR ceilings and possibly LIFR ceilings (50% chance)
between 08z and 15z. MVFR ceilings are expected to prevail through
the day on Monday, with another round of thunderstorms likely
after 21z.

&&

.HYDROLOGY...
Issued at 240 PM MDT Sun Aug 24 2025

Precipitable water values increase to around 150-180% of normal
by late afternoon. Warm cloud depths increase to near 7,000 feet,
so storms will be more efficient rainers with 1-2" possible from
stronger storms in 30 minutes. This could produce some localized
concerns in lower elevations (underpasses/low lying areas), should
stronger storms be able to sustain themselves. Main concerns for
flooding will be across the burn areas.

Monday continues to trend drier with more stable moving in from
the north, but we could still see locally heavy rainfall over the
higher terrain. The better chances for heavy rain on Monday will
be across the southern Colorado mountains. Tuesday and Wednesday
will have the most hydrologic concerns for the mountain burn scars
given richer moisture/instability profiles there versus the
plains. Thursday and Friday are starting to shape up as more
active days again, but a lot of uncertainty with timing of any
potential shortwaves.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Meier
AVIATION...Gimmestad
HYDROLOGY...Meier
Hazardous weather outlook, Aug 24, 9:44 AM MDT, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
944 AM MDT Sun Aug 24 2025

COZ030>051-251545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
944 AM MDT Sun Aug 24 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms will form mid to late
afternoon. As this activity spreads eastward across the I-25
Corridor and plains, showers and thunderstorms will increase in
coverage. There is a small risk for one or two strong to severe
thunderstorms. Heavy rainfall will be possible from the
thunderstorms later today as the atmosphere moistens. This may
lead to localized flooding if storms are slow to move or train
over the same areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The weather pattern will remain active with scattered to numerous
showers and thunderstorms most days. Cooler temperatures, will
stay in the forecast picture for all of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Aug 24, 1:59 PM MDT, 4 hours 20 minutes before
Special Weather Statement
National Weather Service Denver CO
159 PM MDT Sun Aug 24 2025

COZ046-242030-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-
159 PM MDT Sun Aug 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN LINCOLN COUNTY
UNTIL 230 PM MDT...

At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Thurman, or 28 miles northeast of Limon, moving
southeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
  Arriba.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3923 10339 3957 10337 3957 10315 3923 10316
TIME...MOT...LOC 1959Z 329DEG 12KT 3945 10323

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

RPK
Local storm report, Aug 24, 2:02 PM MDT, 4 hours 17 minutes before
Preliminary Local Storm Report
National Weather Service Denver CO
202 PM MDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     Hail             4 NNE Floyd Hill        39.77N 105.39W
08/23/2025  M1.00 Inch       Jefferson          CO   Cocorahs

&&
Local storm report, Aug 24, 2:27 PM MDT, 3 hours 52 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
227 PM MDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     Hail             10 N Arriba             39.42N 103.24W
08/24/2025  M1.75 Inch       Lincoln            CO   Trained Spotter

&&
Local storm report, Aug 24, 3:04 PM MDT, 3 hours 15 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Denver CO
304 PM MDT Sun Aug 24 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     Hail             4 E Arriba              39.29N 103.19W
08/24/2025  E1.75 Inch       Lincoln            CO   Trained Spotter

0212 PM     Hail             10 N Arriba             39.42N 103.24W
08/24/2025  M1.75 Inch       Lincoln            CO   Trained Spotter

&&
Special weather statement, Aug 24, 5:21 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Denver CO
521 PM MDT Sun Aug 24 2025

COZ041-250000-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
521 PM MDT Sun Aug 24 2025

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL ELBERT COUNTY UNTIL 6
PM MDT...

At 521 PM MDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Simla, or 25 miles west of Limon, moving south at
10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Simla.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3919 10428 3924 10406 3923 10405 3923 10404
      3924 10403 3918 10400 3914 10400 3914 10399
      3913 10397 3906 10393 3903 10405 3913 10405
      3913 10426
TIME...MOT...LOC 2321Z 339DEG 8KT 3917 10415

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

RPK

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 6:24 PM MDTSpecial Weather StatementBOUElbert36 min
Aug 24, 6:46 PM MDTAreal Flood AdvisoryBOULarimer3 hr
Aug 24, 7:07 PM MDTSpecial Weather StatementBOUElbert38 min
Aug 24, 7:49 PM MDTSpecial Weather StatementBOULincoln26 min
Aug 24, 8:16 PM MDTSpecial Weather StatementBOULincoln44 min
Aug 25, 2:53 PM MDTAreal Flood AdvisoryBOUElbert5 hr

Nearby

Flash Flood Warnings in Colorado, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.